Arava

After having been on mtx for 9 months, I was taken off it 7 weeks ago due to a cough, lung function tests, x rays and ct scan later I have today been given arava instead of the mtx. The leaflet says NO ALCOHOL but I do like a drink now and again especially when on hol... which I was hoping we could get away for a few days at the weekend. would the odd glass of wine or lager do any damage. I dont smoke, go out or do anything that I used to be able to do and feel that I exist rather than have a life. They gave me injection of steroids into behind as I am hurting in lots of joints (hands, wrists, elbows, shoulders, neck as well as a very painful knee which they think is rheum and osteo together.

I thought I was going to have injection into the knee and have been worrying about it all week only to go today to find out the rheumy doc hadnt read any of the notes from last week and so I had to tell her what the rheumy nurse had said and done... :( (the nurse I saw was on hol this week)

Apparently the steroids can cause the blood sugar to rise (I was diagnosed with diabetes 6 weeks ago) so I have to wait until next week before I can take any more.

Fed up doesnt cover it :(

6 Replies

oldestnewest
  • Alcohol whilst on Mtx is a no no but with Arava it's a NO! NO! NO!

    Sorry to give you the news you didn't want!

    Of course what you actually do is up to you. But the fact is that Arava is harder on the liver than even Mtx.

  • Arava is heavy on the liver which is why alcohol is a 'forbidden'. However, when I told my consultant that I would miss the glass of red wine I used to enjoy every evening, he told me I could have three glasses a week! So check with your consultant first! It may be that, in my blood tests, it showed my liver was doing well but your tests may not. So take the advice of your consultant only. Good luck anyway! x

  • Yes definitely check your blood sugars more whilst on steroids. Mine went very high at Xmas after steroid infusions and I had to massively increase my insulin xx

  • Hi Lynn, your story is kind of similar to my own situation. All the pain I suffer. I also have had a lot of steroïds injections , I used Arava 12 years, the first 10 years with good results. Then I developed neuropathy under my feet. Also I have developed a mild lungfibrose. But this can also been caused by the reum itself. Currently I am on a biological. Tocizilumab . Started last week.

    It is better not to drink, But occasionaly one glas of wine won't kill you🍷

    Lynn, I wish you all the best. And I hope the pain can be reduced soon.

    Warm greetings from the Netherlands.

  • I had my blood sugar tested yesterday and was told it wasnt too bad, considering I am not taking the metformin because it gives me the runs and I cannot "run" to the loo at the moment, having to use crutches, takes me all my time to get out of the chair let alone dash to the loo....

    I dont drink a lot and not everyday but maybe on a weekend I like a couple of glasses of wine or beer and when we go away I might have a couple of beers in the evening. My liver results have been good on the mtx and I have a blood test in a couple of weeks..... going away this weekend for a few days so will see what the results are like when I get back..

    Does anyone have a blue badge who suffers with RA? I have RA, PMR, OA, AF and diabetes to name the main ones but I was refused a blue badge?? Any help on that one appreciated :)

  • I'm someone who doesn't tolerate alcohol so I'm fortunate in that any fluctuations in my liver results are known to be down to my meds (I take MTX) but the one person to ask is your Rheumy as leflunomide can affect the liver so abnormal results could be possible if you decide to drink alcohol whilst taking it. Arthritis Research recommend no more than 4 units per week whilst taking LEF but much depends on the size of glass, the ABV & your tolerance (liver wise) so, & I hope you understand I'm not being sanctimonious here, I wouldn't risk it having had liver problems when increasing my MTX believe me it's not pleasant. I suppose you've to consider if it's worth it but you will have regular bloods taken to keep an eye on & react to any rise or fall in your levels so your Rheumy will need to be aware if you have any rise in your LFT's. Maybe better to be up front & ask him the question I think, he may well not be concerned but it's always preferable to get the definitive answer from the prescriber.

    I have RD & was fortunate enough to receive a Blue Badge but as it was my first time applying for one I'm not sure of the process if you've been denied one in the past I'm afraid. I applied after I received my PIP award but fell short on the moving around section of the mobility component. I asked for reconsideration on this decision but as I hadn't any written evidence regarding the problems with my feet & ankles due to my Rheumy not having examined them until after I received my award the decision was upheld. I wasn't particularly hopeful as I understand BB's have been oversubscribed in my area but I was fortunate enough to receive one & it's been a Godsend. Much depends on your local authority but it's definitely worth applying for. I don't know if applying using the Telly Talk Webcam made a difference but my reasons for applying appeared to be understood by the customer service lady. She was very helpful so would recommend if you have this option to apply using this face to face system, it's very simple to use & I received my BB within a fortnight, though of course this would depend on your local council.

    I do hope my experience has helped with both questions & good luck if you try again for a BB. :)

You may also like...